Texas, 2011

Wildfire in Texas, April 1 to 8, 2011

April 1 to 8, 2011 · NWS SJT · 3 events in 3 counties and zones

Elevated fire weather conditions persisted April 1st and 2nd. Then on April 3rd, strong southwest winds developed behind the dryline and brought a very dry air mass into the area.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SJT wrote it up.

Elevated fire weather conditions persisted April 1st and 2nd. Then on April 3rd, strong southwest winds developed behind the dryline and brought a very dry air mass into the area. This combination of very warm temperatures, very low relative humidities, and strong winds created critical fire weather conditions across a large part of West Central Texas.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Angelo, TX wrote its last area forecast discussion before the first event at Apr 1, 2:15 PM CST, 1 hour 45 minutes earlier.

Area forecast discussion, Apr 1, 2:15 PM CST, 1 hour 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN ANGELO TX
315 PM CDT FRI APR 1 2011

.SHORT TERM...
WEAK FRONTAL BOUNDARY SLIDING THROUGH WEST CENTRAL TEXAS LATE THIS
AFTERNOON. NOT REALLY MUCH COOLER BEHIND THE FRONT...BUT AT LEAST
THE AREAS BEHIND IT ARE NOT SEEING THE COMPRESSIONAL HEATING WE HAVE
GOING ON AHEAD OF IT. AFTERNOON HIGHS CLIMBING WELL INTO THE 90S
AHEAD OF THE FRONT...BUT REMAINING IN THE 80S BEHIND IT.

THIS FRONT WILL ACT JUST LIKE THE ONE YESTERDAY...ESSENTIALLY
DROPPING SOUTH AND WEAKENING...WITH A NEW LEE TROUGH DEVELOPING AND
ALLOWING WINDS TO SWITCH TO THE SOUTH QUICKLY LATE TONIGHT AND INTO
SATURDAY. RETURNING SOUTH WINDS WILL HELP MITIGATE THE DRY AIR MASS
IN PLACE...AND KEEP WHAT WOULD BE A GOOD RADIATIONAL COOLING NIGHT
FROM SETTING UP. THUS...WILL STAY A FEW DEGREES ABOVE GUIDANCE.

SOUTH TO SOUTHWEST WINDS AGAIN ON SATURDAY AFTERNOON WILL BRING THE
SAME AIR MASS WE ARE SEEING TODAY BACK INTO THE AREA.
THUS...GUIDANCE HIGHS ROUGHLY ON PAR WITH WHAT WE ARE SEEING TODAY
LOOK REASONABLE.

&&

.FIRE WEATHER...
ELEVATED FIRE DANGER CONDITIONS OCCURRING THIS AFTERNOON...AS
TEMPERATURES IN THE 80S AND 90S COMBINE WITH OCCASIONALLY GUSTY
WINDS AND THE WIND SHIFT MOVING THROUGH. MUCH THE SAME ON SATURDAY
AFTERNOON...AS HUMIDITY VALUES PLUMMET WITH A DRY AIR MASS IN PLACE.
LEE TROUGH SETS UP TO THE WEST...BUT PRESSURE GRADIENT REMAINS
RATHER WEAK. MUCH LIKE TODAY...WILL SEE AN OCCASIONAL GUST UP OVER
25 MPH...BUT SUSTAINED WINDS WILL BE MUCH LOWER.

CONDITIONS ON SUNDAY HAVE DETERIORATED...AND HAVE ISSUED A FIRE
WEATHER WATCH FOR AREAS EAST OF A THROCKMORTON TO ABILENE TO SAN
ANGELO TO OZONA LINE. DRYLINE MOVING INTO WEST CENTRAL TEXAS WILL
BRING STRONGER SOUTHWEST WINDS...AS PRESSURE GRADIENT TIGHTENS
CONSIDERABLY OVER WHAT WE WERE LOOKING AT YESTERDAY. AREAS ALONG AND
WEST OF THE DRYLINE WILL SEE HUMIDITY VALUES FALL BELOW 20 PERCENT
PRETTY EASILY...PERHAPS APPROACHING 10 PERCENT NEAR SWEETWATER. WIND
FIELDS ALOFT HAVE STRENGTHENED AS WELL...PARTICULARLY NEAR 00Z.

07

.LONG TERM...
BY EARLY SUNDAY A BROAD UPPER LEVEL RIDGE WILL BE CENTERED OVER
THE PLAINS STATES AS AN UPPER LEVEL TROUGH BEGINS TO AMPLIFY OVER
THE NORTHERN ROCKIES. BY LATE SUNDAY A POSITIVE TILTED UPPER
LEVEL TROUGH WILL EXTEND FROM THE FOUR CORNERS AREA NORTHEAST
INTO THE NORTHERN PLAINS AS THE UPPER LEVEL WINDS OVER THE
FORECAST AREA BEGIN BACKING TO THE SOUTHWEST. THE DRYLINE WILL
MOVE EAST FROM THE PERMIAN BASIN DURING THE DAY ON SUNDAY AND
WILL BE ENTERING OUR WESTERN BORDER COUNTIED BY SUNDAY AFTERNOON
AS THE 850MB THERMAL RIDGE BUILDS OVER THE WESTERN CWA. NEAR
RECORD HIGHS ARE EXPECTED SUNDAY AFTERNOON OVER THE WESTERN CWA
AS COMPRESSIONAL WARMING IN ADVANCE OF A MONDAY FRONTAL PASSAGE
BUMPS AFTERNOON HIGHS INTO THE MID 90S.

MODELS AGREE IN BRINGING THE COLD FRONT INTO THE NORTHERN
PANHANDLE LATE SUNDAY EVENING AND NEARING THE NORTHERN BIG
COUNTRY BY SUNRISE MONDAY. THE EASTWARD MOVING DRYLINE SUNDAY
AFTERNOON WILL HAVE PUSHED AS FAR AS OUR EASTERN COUNTIES BEFORE
BEGINNING TO RETREAT BACK TO THE WEST SUNDAY EVENING...THUS
MOISTURE RECOVERY OVER THE FORECAST AREA SUNDAY NIGHT WILL BE
LIMITED BEFORE THE DRYLINE AGAIN PUSHES EAST ACROSS THE AREA
EARLY MONDAY. LLJ SUPPORT IN THIS TIME FRAME WILL ALSO BE
DIMINISHING OVER THE CWA AS IT CRANKS UP OVER EAST TEXAS. WITH
THIS IN MIND AND WITH THE COLD FRONT PUSHING SOUTH THROUGH THE
AREA WELL AFTER THE DRYLINE HAS EXITED OUR EASTERN COUNTIES...THUS
AVOIDING ANY COLD FRONTAL INTERACTION WITH THE DRYLINE ...THE MOST
REALISTIC CHANCE FOR ASSOCIATED CONVECTIVE ACTIVITY WILL BE OVER
OUR SOUTHEASTERN COUNTIES WHERE CONVERGENCE ALONG THE EXITING
DRYLINE WILL HAVE THE BEST CHANCE OF ENCOUNTERING THE BEST LOW
LEVEL MOISTURE. HAVE THEREFORE INTRODUCED MINIMAL POPS OVER OUR
SOUTHEASTERN COUNTIES FOR EARLY MONDAY. THE DRYLINE WILL QUICKLY
PUSH WELL EAST OF THE FORECAST AREA BY NOON MONDAY WITH THE COLD
FRONT MOVING THROUGH THE CWA AND INTO SOUTH TEXAS.

THE COLD FRONT MONDAY WILL DROP TEMPERATURES ON TUESDAY BACK TO
NEAR NORMAL READINGS IN THE UPPER 70S...BUT AFTERNOON
TEMPERATURES WILL QUICKLY REBOUND WARMING INTO THE MID 80S BY THE
END OF THE EXTENDED. MORNING LOWS GENERALLY IN THE 40S TUESDAY
AND WEDNESDAY WILL WARM INTO THE MID TO UPPER 50S BY THE END OF
THE EXTENDED...WELL ABOVE NORMAL. DRY FORECAST CONTINUES THROUGH
THE REMAINDER OF THE EXTENDED.

&&

.PRELIMINARY POINT TEMPS/POPS...
ABILENE 	 55  88  64  96  60 /  10  10  10  10  10
SAN ANGELO 	 52  96  64  96  60 /   0  10  10  10  10
JUNCTION 	 56  93  65  95  62 /  10  10  10  10  20

&&

.SJT WATCHES/WARNINGS/ADVISORIES...
FIRE WEATHER WATCH FROM SUNDAY AFTERNOON THROUGH SUNDAY EVENING
FOR THE FOLLOWING ZONES: COKE...CROCKETT...FISHER...HASKELL...
IRION...JONES...NOLAN...RUNNELS...STERLING...TAYLOR...
THROCKMORTON...TOM GREEN.

&&

15
Hazardous weather outlook, Apr 1, 1:42 PM CST, 2 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN ANGELO TX
242 PM CDT FRI APR 1 2011

TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139-
140-154-155-168>170-021945-
FISHER-NOLAN-STERLING-COKE-RUNNELS-IRION-TOM GREEN-CONCHO-
CROCKETT-SCHLEICHER-SUTTON-HASKELL-THROCKMORTON-JONES-SHACKELFORD-
TAYLOR-CALLAHAN-COLEMAN-BROWN-MCCULLOCH-SAN SABA-MENARD-KIMBLE-
MASON-
242 PM CDT FRI APR 1 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT
ELEVATED FIRE DANGER CONDITIONS WILL CONTINUE THIS AFTERNOON ACROSS
WEST CENTRAL TEXAS. WITH VERY LOW RELATIVE HUMIDITY VALUES IN
PLACE...BOTH GUSTY SOUTHWEST WINDS AHEAD OF A COLD FRONT...AND THE
NORTH WINDS THAT FOLLOW THE FRONT...MAY LEAD TO DANGEROUS FIRE
WEATHER CONDITIONS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
A COLD FRONT AND DRYLINE MOVING ACROSS WEST CENTRAL TEXAS LATE
SUNDAY AFTERNOON AND EVENING MAY HELP PRODUCE SCATTERED
THUNDERSTORMS...MAINLY ALONG AND EAST OF A COLEMAN TO EDEN TO
SONORA LINE. IF STORMS DO DEVELOP...THEY MAY HAVE THE POTENTIAL OF
REACHING SEVERE LEVELS. DANGEROUS CLOUD TO GROUND
LIGHTNING...LARGE HAIL...AND DAMAGING WINDS WILL BE THE MAIN THREATS.

BEHIND THE DRYLINE ON SUNDAY AFTERNOON...DANGEROUS FIRE WEATHER
CONDITIONS WILL ALSO BE POSSIBLE...AS GUSTY SOUTHWEST WINDS
COMBINE WITH VERY LOW HUMIDITIES. A FIRE WEATHER WATCH IS NOW IN EFFECT.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUESTED LATE SUNDAY AFTERNOON INTO
SUNDAY EVENING.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 wildfire. Local standard time, as filed.

Wildfire, Schleicher

When
April 1, 4:00 PM CST to April 3, 12:00 PM CST
Where
Schleicher forecast zone
Reported by
Park/Forest Service
Coordinates
30.897, -100.539 (the zone’s center; the record gives no point)

The Harkey Fire consumed 2713 acres in northwest Schleicher County. A welding machine sparked this fire.

Wildfire, Brown

When
April 3, 2:00 PM CST to April 8, 11:00 PM CST
Where
Brown forecast zone
Reported by
Park/Forest Service
Coordinates
31.774, -99.000 (the zone’s center; the record gives no point)

The Camp Bowie wildfire burned approximately 2955 acres. It threatened 12 homes but none were destroyed.

Wildfire, Irion

When
April 4, 1:00 PM CST to April 6, 8:00 PM CST
Where
Irion forecast zone
Reported by
Park/Forest Service
Coordinates
31.304, -100.982 (the zone’s center; the record gives no point)

The wildfire burned 341 acres 13 miles north of Barnhart, on the Rocker B Ranch. Also, the fire threatened oil and gas wells in southern Irion County. The fire was 90 percent contained on April 6th.

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2011Every state in 2011This day in weather historyWarnings in Texas, April 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 305108, 305118, 305229.